ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: FR-PO201

Immunotherapy-Induced Glomerulonephritis: Whodunit?

Session Information

Category: Onconephrology

  • 1600 Onconephrology

Authors

  • Benes, Brian, University of Nebraska Medical Center, Omaha, Nebraska, United States
  • Muir, Kate-Lynn, University of Nebraska Medical Center, Omaha, Nebraska, United States
  • Foster, Kirk W., University of Nebraska Medical Center, Omaha, Nebraska, United States
  • Marr, Alissa S., University of Nebraska Medical Center, Omaha, Nebraska, United States
  • Tendulkar, Ketki K., University of Nebraska Medical Center, Omaha, Nebraska, United States
Introduction

Kidney immune-related adverse events are well recognized side effects of immune checkpoint inhibitor therapy. We present a unique case of evolving immune related adverse events with ongoing melanoma therapy.

Case Description

A 72-year-old man was referred for evaluation of acute kidney injury after being treated with adjuvant nivolumab for malignant melanoma. Serum creatinine increased from 1.0 mg/dL to 3.1 mg/dL with urine protein/creatinine ratio 0.3 mgTP/mgCR, without hematuria. A presumed diagnosis of acute interstitial nephritis was made based on eosinophiluria. Nivolumab was stopped and he was started on prednisone 60 mg daily and lisinopril. After 1 month, creatinine improved to 1.2 mg/dL. Six months later he was started on talimogene laherparepvec (T-VEC) for progressive melanoma. Four months into treatment, he developed edema and proteinuria (UPCR- 10.5 mgTP/mgCR), with a rise in creatinine to 1.8 mg/dL. Kidney biopsy showed mesangio- and focal endocapillary proliferative glomerulonephritis. Immunofluorescence (IF) was positive for C3 and trace C1Q. Electron microscopy had electron dense mesangial deposits. Serum complement levels were normal and functional complements were negative. T-VEC was stopped due to melanoma progression. He was treated with rituximab 1 g weekly for 4 weeks, methylprednisolone IV 1 g daily for 4 days. Proteinuria improved over 6 months to 0.4 with creatinine 1.4 mg/dl.

Discussion

Programmed death 1 inhibitors (PD1i) have been described to cause acute tubulointerstitial nephritis (ATIN) and glomerular injury. Improvement after stopping nivolumab and onset of proteinuria after T-VEC administration raises the possibility of T-VEC induced immune mediated effect. ATIN is the most common renal adverse event associated with PD1i (93% in a recent series). Although, C3 glomerulopathy has been reported with nivolumab. Typically, renal injury often occurs within 2-4 weeks of cessation of therapy. T-VEC is an oncolytic virus used in unresectable metastatic melanoma and immune mediated adverse events are less common. Two other case reports of GN associated with T-VEC, one of which had minimal change GN with focal mesangial immune deposition with IgM and C1q on IF have been reported. Delayed onset kidney injury from nivolumab cannot be excluded or these findings could be due to T-VEC. T-VEC should be considered a possible cause of immune adverse events.